SSRI/SNRI - potential increased risk of bleeding in combination with LMWH
- Serotinergic antidepressants increase the risk of various types of bleeding but evidence is strongest for selective serotonin reuptake inhibitors (SSRIs).
- Evidence for serotonin noradrenaline reuptake inhibitor (SNRI) antidepressants, such as venlafaxine and duloxetine is limited, however, due to the effect of SNRIs on serotonin, following the same advice as SSRIs is recommended.
- Evidence for increased risk of bleeding with Lower Molecular Weight Heparin (LMWH) in combination with SSRIs/SNRIs is limited. When deciding if proton pump inhibitor (PPI) cover is necessary, an individual patient’s additional risk factors for bleeding should be considered (see below).
Serotonin is released from platelets in response to vascular injury and plays an important role in haemostasis as it potentiates platelet aggregation. SSRI antidepressants (e.g. sertraline, fluoxetine, citalopram) inhibit the serotonin transporter which is responsible for the uptake of serotonin into platelets. This subsequently impairs haemostatic function and increases the risk of bleeding.
A retrospective cohort study1 of the combined use of LMWH and SSRI showed no significant difference in the incidence of major bleeding between those taking SSRIs and those not. However, the authors note that they may have underestimated the bleeding risk in the SSRI arm due to a higher proportion of patients in the SSRI group already taking acid suppressive therapy and those with a history of GI bleed were excluded.
Other risk factors for GI bleeding:
- Aged 65 years or older
- Alcohol/drug misuse
- History of gastroduodenal ulcer, GI bleeding, or perforation
- History of major bleeding or predisposition to bleeding
- Concomitant use of medications that are known to increase the likelihood of upper GI adverse events e.g. NSAIDS, anticoagulants, antiplatelets, corticosteroids
- Serious comorbidity, such as cardiovascular disease, previous stroke, hepatic or renal impairment (including dehydration), diabetes, or hypertension
For information on SSRIs/SNRIs and the risk of bleeding with NSAIDs, click here.
1Samuel NG, Seifert CF. Risk of bleeding in patients on full-dose enoxaparin with venous thromboembolism and selective serotonin reuptake inhibitors. Annals of Pharmacotherapy 2017;51:226-231.
Published 20/10/2020. Medicines Update blogs are correct at the time of publication.